Iowa, 2007

Hail in Iowa, April 2, 2007

April 2, 2007 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms produced two events of marginally large hail, to nickel size, in northwest Iowa during the evening of April 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced two events of marginally large hail, to nickel size, in northwest Iowa during the evening of April 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 2, 2:20 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Apr 2, 2:20 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON APR 2 2007

.DISCUSSION...

LOW PRES STILL GETTING ITS ACT TOGETHER FM SERN WY TO ERN COLO LATE
THIS AFTN...IN REPONSE TO STG UPR WAVE STILL BACK IN NRN RCKYS.
MODELS TRENDING SLOWER MOVG THIS OUT TO THE EAST...GIVING TIME FOR
LOW LVL SLY FLOW IN SRN AND CNTRL PLAINS TO BRING BACK BTR MOISTURE
OVER ELEVATED LIFTING BOUNDARY IN SRN CWA THIS EVE. GFS BTR AND MORE
CONSISTENT BRINGING SHWRS/TSTMS DVLPG ENEWD OVR CWA THIS EVE...WITH
BEST CHC TSTMS WITH SOME HAIL IN SERN THIRD OF CWA NEAR BEST LIFT
AND MOISTURE CONVERGENCE. EVAP COOLING MAY BECOME AN ISSUE IN NRN
CWA IN ADDITION TO COLDER AIR MOVG SEWD INTO CWA AFT MIDN BEHIND
DVLPG LOW PRES MOVG ACROSS IOWA. THUS WILL KEEP THE OCNL -RA CHGG TO
-SN ACRS OUR NORTH LATE TNGT...CONTG INTO MAINLY NERN CWA TUE MRNG.
STILL EXPCT MOSTLY ARND AN INCH SNOWFALL...BUT LATER SHIFTS WILL
HAVE TO MONITOR AS UPR LOW MAY COLLAPSE SEWD A LIT MORE THAN MODELS.
STG COLD ADVECTION AND PRETTY GOOD HOOKUP EXPCD BY LATE MRNG TUE...
BUT PROBABLY JUST SHORT OF WIND ADVY CRITERIA AS FCST 850 WINDS
ONLY ABOUT 30 TO 35 KTS. LATER PERIODS PRETTY MUCH STATUS QUO...
BUT THERE ARE SIGNS OF SOME MODERATION BY THU AS HEIGHTS RISE AND
MAIN NLY FLOW OF COLD AIR IS MORE EAST OF OUR AREA. DID EXPAND CHCS
-SN/-RA FM WRN CWA TO ALG MO VLY FOR THU AFTN AND EVE WITH RETURN
MID LVL ISENTROPIC LIFT SHOWN ON MOST MODELS.

NRLY FLOW THROUGH THE EXTENDED FORECAST PERIOD WILL BRING DRY AND
COOL WEATHER TO THE REGION. BEST CHANCES FOR PRECIPITATION WILL BE
INTO SOUTHCENTRAL SD ALONG QUASI STATIONARY MIDLEVEL BNDRY...WHICH
WILL BE IN PLACE THROUGH THE WEEKEND. WILL LIKELY BE A FEW WEAKER
S/WVS THAT WILL INTERACT WITH THE BNDRY...WHICH WILL LIKELY PRODUCE
SOME MEASURABLE LIGHT SNOW. TIMING AND PLACEMENT ARE IN
QUESTION...BUT LATEST MODEL SOLUTIONS SUGGEST LIGHT SNOW
ACCUMULATIONS WOULD REMAIN WEST OF THE FSD CWA. OTHERWISE NOTHING
MORE THAN A FEW FLURRIES OR SPRINKLES ARE EXPECTED ACROSS THE
REMAINDER OF THE AREA.

THE CURRENT HIGH PLANETARY WAVE NUMBER WILL PHASE INTO A LOW NUMBER
LONG WAVE LENGTH PATTERN THE NEXT FEW DAYS. TROUGH WILL DIG SOUTH
THROUGH THE WEEK...WITH HIGH AMPLITUDE RIDGE BUILDING OVER THE WRN
CONUS. THIS BLOCKING PATTERN WILL BE SLOW MOVING AND YIELD LITTLE IN
THE WAY OF AIR MASS CHANGES INTO EARLY NEXT WEEK. RIDGE SHOULD
SLOWLY BUILD EAST BEGINNING NEXT WEEK...BRINGING MORE SEASONABLE AIR
INTO THE REGION BY MIDWEEK. TEMPERATURES MAY POSSIBLY BE BACK TO
ABOVE NORMAL BY LATE NEXT WEEK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

RYRHOLM/LIEBL
Hazardous weather outlook, Apr 2, 10:44 AM CST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT MON APR 02 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT MON APR 02 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR THE MISSOURI RIVER
BY LATE AFTERNOON. COVERAGE OF THUNDERSTORMS IS EXPECTED TO
INCREASE FROM EXTREME NORTHEAST NEBRASKA INTO NORTHWEST IOWA
THROUGH THE EVENING...ESPECIALLY SOUTH HIGHWAY 18. DUE TO THE
ELEVATED NATURE TO THE STORMS...LARGE HAIL UP TO THE QUARTER SIZE
IS THE PRIMARY THREAT...WITH LARGE HAIL MOST LIKELY TO OCCUR
AFTER 8 PM. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT
OVER SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...BUT SEVERE
WEATHER IS NOT EXPECTED.

FLOODING...
RUNOFF FROM RECENT HEAVY RAINFALL WILL CAUSE MANY RIVERS TO RISE
OR REMAIN ABOVE FLOOD STAGE IN THE NEXT COUPLE OF DAYS...AND
REACH MINOR TO MODERATE FLOOD CRESTS LATER IN THE WEEK.  RIVERS
EXPECTED TO FLOOD INCLUDE THE JAMES...VERMILLION...LITTLE
VERMILLION...BIG SIOUX...LITTLE SIOUX...AND OCHEYEDAN.

WINTER WEATHER...
RAIN IS EXPECTED TO MIX WITH AND CHANGE TO SNOW AFTER MIDNIGHT
TONIGHT. ONLY LIGHT ACCUMULATIONS OF SNOWFALL ARE EXPECTED BEFORE
SNOW TAPERS OFF MIDDAY TUESDAY...MAINLY IN AREAS ALONG AND NORTH
OF HIGHWAY 14.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 8 PM AND 3 AM SOUTH
OF A LINE FROM VERMILLION SOUTH DAKOTA...TO ORANGE CITY AND
SPENCER IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

The radar

The Omaha radar (KOAX), 133 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Woodbury

When
April 2, 8:35 PM CST
Where
Woodbury County, 3 mi SW of Correctionville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.449, -95.842

Hail, Ida

When
April 2, 9:52 PM CST
Where
Ida County, 5 mi NNW of Battle Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.387, -95.637

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29145, 29146.